Alert archive / Nevada / Flash Flood Warnings in 2013
Flash Flood Warning 8, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 30, 2013, 3:12 PM PDT for Eureka County, Nye County, White Pine County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2013, 3:12 PM PDT (22:12 UTC)
- Expired
- Aug 30, 2013, 6:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eureka County, NV, Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 194 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 3:45 PM PDT | FLASH FLOOD | 17 Nnw Duckwater, NV | EMERGENCY MANAGER AND DUCKWATER HEALTH DEPARTMENT REPORTED FLASH FLOODING ALONG THE ROAD NORTH OF TOWN THROUGH THE PANCAKE MOUNTAIN RANGE. AT LEAST 10 SPOTS OF WATER CROSSING THE ROADWAY...2 FEET DEEP WATER IN DITCHES...RESERVOIRS OVERFLOWING WITH 4 FEET DEEP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2941 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
336
WGUS55 KLKN 302212
FFWLKN
NVC011-023-033-310100-
/O.NEW.KLKN.FF.W.0008.130830T2212Z-130831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
312 PM PDT FRI AUG 30 2013
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA...
SOUTHEASTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA...
NORTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...
* UNTIL 600 PM PDT
* AT 301 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL FROM THUNDERSTORMS OVER THE WARNED AREA...WHICH
WILL RESULT IN FLASH FLOODING...ESPECIALLY ALONG STATE ROUTE 379
THROUGH THE PANCAKE RANGE. RADAR ESTIMATES BETWEEN ONE AND TWO
INCHES OF RAINFALL HAS OCCURRED ACROSS THE WARNED AREA. STORMS ARE
EXPECTED TO REMAIN OVER THE WARNED AREA...WITH AN ADDITIONAL ONE
HALF INCH TO ONE INCH EXPECTED OVER THE NEXT THREE HOURS.
LOCATIONS NEAR THE PATH OF FLASH FLOODING INCLUDE...STATE ROUTE
379 THROUGH THE PANCAKE MOUNTAIN RANGE...RED ROCK SUMMIT ALONG ROUTE
379...AND POGUES STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PORTIONS OF
DUCKWATER CREEK.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3930 11590 3922 11565 3913 11571 3906 11571
3901 11584 3913 11598
$$
JRM2 follow-up statements
686
WGUS75 KLKN 302319
FFSLKN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
419 PM PDT FRI AUG 30 2013
NVC011-302324-
/O.CAN.KLKN.FF.W.0008.000000T0000Z-130831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EUREKA NV-
419 PM PDT FRI AUG 30 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN EUREKA
COUNTY...
&&
LAT...LON 3926 11589 3920 11568 3913 11571 3906 11571
3903 11584 3916 11591 3917 11590
$$
NVC023-033-310100-
/O.CON.KLKN.FF.W.0008.000000T0000Z-130831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE NV-NYE NV-
419 PM PDT FRI AUG 30 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR NORTH
CENTRAL NYE AND EXTREME WEST CENTRAL WHITE PINE COUNTIES...
AT 412 PM PDT...THE THREAT OF FLASH FLOODING CONTINUES. DOPPLER
RADAR INDICATED THUNDERSTORMS HAVE DIMINISHED ACROSS THE WARNED
AREA...BUT ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO
THE WEST OF THE WARNED AREA. THESE SHOWERS AND STORMS MAY MOVE OVER
THE WARNED AREA...INTENSIFYING THE FLASH FLOODING OR THREAT OF FLASH
FLOODING OVER THE NEXT 1 TO 2 HOURS.
LOCATIONS NEAR THE PATH OF FLASH FLOODING INCLUDE...STATE ROUTE 379
THROUGH THE PANCAKE MOUNTAIN RANGE...RED ROCK SUMMIT ALONG ROUTE
379...AND POGUES STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PORTIONS OF
DUCKWATER CREEK ALONG STATE ROUTE 379...
ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER INCH TO THREE QUARTERS OF
ONE INCH ARE POSSIBLE IN THE WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3926 11589 3920 11568 3913 11571 3906 11571
3903 11584 3916 11591 3917 11590
$$
JRM781
WGUS75 KLKN 310037
FFSLKN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
537 PM PDT FRI AUG 30 2013
NVC023-033-310042-
/O.CAN.KLKN.FF.W.0008.000000T0000Z-130831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE NV-NYE NV-
537 PM PDT FRI AUG 30 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL NYE
AND EXTREME WEST CENTRAL WHITE PINE COUNTIES...
THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA AND THE THREAT FOR
FLASH FLOODING HAS DIMINISHED. HIGH FLOWS IN DRAINAGE DITCHES...DRY
WASHES...AND CREEKS...COULD REMAIN HIGH THROUGH THE EVENING...BUT
WILL REMAIN BELOW FLASH FLOOD CRITERIA. USE CAUTION DRIVING AT NIGHT
THROUGH STATE ROUTE 379...ESPECIALLY IN THE PANCAKE MOUNTAIN RANGE.
POSSIBLE FLASH FLOODING FORM EARLIER TODAY MAY HAVE DAMAGED PORTIONS
OF THE ROAD AND MAY BE DIFFICULT TO SEE AT NIGHT.
&&
LAT...LON 3926 11589 3920 11568 3913 11571 3906 11571
3903 11584 3916 11591 3917 11590
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:26 PM PDT, 46 minutes earlier.
Area forecast discussion, Aug 30, 2:26 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 226 PM PDT FRI AUG 30 2013 .SYNOPSIS...DRY THROUGH THE WEEKEND WITH A FEW THUNDERSTORMS ACROSS CENTRAL NEVADA THROUGH SATURDAY. ANOTHER SURGE OF MONSOON MOISTURE WILL ARRIVE ON SUNDAY INTO LABOR DAY BRINGING THE THREAT OF HEAVY RAIN TO PORTIONS OF THE AREA. && .SHORT TERM...TONIGHT THROUGH SUNDAY. ISOLATED THUNDERSTORMS HAVE FORMED IN WHITE PINE AND NORTHERN NYE COUNTY MAINLY OVER THE HIGH TERRAIN...WITH PW'S NEAR 1 INCH HEAVY RAIN IS POSSIBLE THROUGH THIS EVENING. TONIGHT THE STORMS WILL DISSIPATE WITH ANOTHER ROUND OF WIDELY ISOLATED THUNDERSTORMS IN THE SAME GENERAL AREA ON SATURDAY. PW'S WILL STILL BE NEAR AN INCH AND SOME INSTABILITY WITH LI'S NEAR -1 SO HEAVY RAIN IS POSSIBLE MAINLY NEAR THE HIGHER TERRAIN WHERE MOST OF THE STORMS ARE EXPECTED TO FORM. SUNDAY...ANOTHER SURGE OF MOISTURE IS EXPECTED TO MOVE SOUTH TO NORTH THROUGH THE AFTERNOON AND EVENING HOURS. CENTRAL NEVADA WILL SEE PLENTY OF SHOWERS AND THUNDERSTORMS DEVELOP NEAR MID DAY WITH THE THREAT OF HEAVY RAINS AND FLASH FLOODING AS PW'S WILL BE NEAR OR ABOVE 1 INCH AND STORM MOTIONS WILL BE AROUND 10 KNOTS. THIS MOISTURE WILL MOVE INTO NORTHERN NEVADA THROUGH THE LATE AFTERNOON AND EVENING HOURS SPREADING STORMS AND THE THREAT OF HEAVY RAIN NORTHWARD. .LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. MODELS STILL IN AGREEMENT WITH MAINTAINING A HIGH OVER THE FOUR CORNER STATES SUNDAY NIGHT THROUGH WEDNESDAY. THE RIDGE PUSHES "MONSOON" MOISTURE NORTHWARD INTO WESTERN ELKO COUNTY FROM THE SOUTHERN ZONES SUNDAY NIGHT AND ACROSS MOST OF THE REST OF THE CWA ON MONDAY. WESTERN HUMBOLDT COUNTY LOOKS DRY AS IT REMAINS UNDER THE INFLUENCE THE DRY SLOT ASSOCIATED WITH UPPER LOW OFF THE WEST COAST. BY TUESDAY...ALL THE CWA BECOMES UNSTABLE WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE FOR GOOD CONVECTION. BEST CHANCE OF THUNDERSTORMS LOOKS TO BE OVER CENTRAL NV TUESDAY AFTERNOON WHERE THERMAL TROF LOCATED. THERMAL TROF SHIFTS INTO UTAH THURSDAY AS TROF ALONG THE WEST COAST PUSHES INTO THE PACIFIC NORTHWEST. THUNDERSTORMS SHOULD BE CONFINED TO EXTREME EASTERN ELKO COUNTY AND ALL OF WHITE WHITE PINE COUNTY. BY FRIDAY...EC FURTHER NORTH WHICH ALLOWS THE "MONSOON" MOISTURE TO CREEP BACK INTO EXTREME SOUTHERN PORTION OF THE CWA. WHILE AT THE SAME TIME...THE GFS BRINGS IN A DRY NORTHWEST FLOW ACROSS NORTHERN AND CENTRAL NV. HAVE KEPT THE CWA DRY WITH DIFFERENCE IN MODELS... BUT BEING SEPTEMBER THE DRIER GFS SOLUTION SEEMS THE MOST REASONABLE. && .AVIATION...VFR ALL TERMINALS. CONVECTION WILL BE CONFINED TO KELY VICINITY THROUGH THIS EVENING...OTHERWISE DRY. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR KTPH AND KELY SATURDAY AFTERNOON AS MOISTURE AND INSTABILITY INCREASES OVER NORTHERN NYE AND WHITE COUNTIES DURING THE DAY. && .FIRE WEATHER...DRY AND WARM ACROSS MOST OF THE REGION THROUGH SATURDAY WITH ISOLATED THUNDERSTORMS WITH WETTING RAINS ACROSS CENTRAL NEVADA. SUNDAY A SURGE OF MOISTURE WILL MOVE ACROSS THE AREA WITH CENTRAL NEVADA SEEING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THESE STORMS WILL SPREAD NORTHWARD BY LATE SATURDAY AFTERNOON AND EVENING. WET THUNDERSTORMS WILL CONTINUE MONDAY INTO TUESDAY FOR MOST OF THE AREA. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 90/87/87/90
In the hours before
Special weather statement, Aug 30, 1:28 PM PDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 128 PM PDT FRI AUG 30 2013 NVZ035-302100- WHITE PINE COUNTY NV- 128 PM PDT FRI AUG 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL 200 PM PDT... AT 122 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHWEST OF SHOSHONE...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN ARE EXPECTED WITH THIS STORM. DUE TO THE HEAVY RAIN...PONDING OF WATER AND INCREASED FLOWS IN DRAINAGE DITCHES WILL BE POSSIBLE. SLOW DOWN AND USE CAUTION WHEN DRIVING THROUGH ADVERSE WEATHER...ESPECIALLY IN THE CONNORS PASS AND MAJORS PLACE AREA. * LOCATIONS IMPACTED INCLUDE... MAJORS PLACE... CONNORS PASS... U.S. HIGHWAY 6 NEAR CONNORS PASS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3912 11461 3902 11446 3894 11466 3902 11472 TIME...MOT...LOC 2026Z 231DEG 3KT 3903 11460 JRM
Special weather statement, Aug 30, 2:45 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 245 PM PDT FRI AUG 30 2013 NVZ035-037-041-302215- NORTHEASTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE COUNTY NV- 245 PM PDT FRI AUG 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA...NORTHERN NYE AND WESTERN WHITE PINE COUNTIES UNTIL 315 PM PDT... AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTH OF PINTO SUMMIT...MOVING SOUTHWEST AT 5 MPH. WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. DUE TO THE HEAVY RAIN...INCREASED FLOWS IN DRAINAGE DITCHES WILL BE POSSIBLE. * LOCATIONS IMPACTED INCLUDE... ROUTE 379... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3898 11598 3917 11614 3930 11583 3915 11570 TIME...MOT...LOC 2144Z 048DEG 3KT 3918 11585 JRM
Special weather statement, Aug 30, 2:47 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT FRI AUG 30 2013
NVZ040-041-302215-
NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV-
247 PM PDT FRI AUG 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 315 PM
PDT...
AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 31 MILES EAST OF TONOPAH...MOVING NORTH AT 10
MPH.
WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SAULSBURY SUMMIT...
US HIGHWAY 6 BETWEEN TONOPAH AND WARM SPRINGS...
STATE ROUTE 375 NEAR WARM SPRINGS...
&&
LAT...LON 3805 11704 3836 11707 3841 11576 3807 11575
3807 11660
TIME...MOT...LOC 2146Z 166DEG 11KT 3812 11667
RLCThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:19 PM PDT | Special Weather Statement | LKN | 56 min | |
| Aug 30, 1:28 PM PDT | Special Weather Statement | LKN | White Pine | 32 min |
| Aug 30, 2:45 PM PDT | Special Weather Statement | LKN | 30 min | |
| Aug 30, 2:47 PM PDT | Special Weather Statement | LKN | Nye | 28 min |
| Aug 30, 3:24 PM PDT | Special Weather Statement | LKN | 21 min | |
| Aug 30, 3:26 PM PDT | Special Weather Statement | LKN | 34 min | |
| Aug 30, 3:46 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.